Quinidine metabolism in a pt with liver cirrhosis - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 08-03-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 557 Times in 318 Posts
Reputation: 567
Drug Quinidine metabolism in a pt with liver cirrhosis

A 67-year-old man with liver cirrhosis and an arrhythmia being treated with quinidine is brought to the emergency department because of severe ringing in his ears and blurry vision. Serum concentration of quinidine is elevated. Which of the following characteristics of quinidine metabolism in this patient is most likely responsible for his symptoms?

a) Decreased clearance
b) Decreased plasma protein binding
c) Decreased unbound fraction in the plasma
d) Decreased volume of distribution
e) Shorter half life
Reply With Quote Quick reply to this message
The above post was thanked by:
curiousmind (08-05-2012)



  #2  
Old 08-03-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 196
Threads: 9
Thanked 97 Times in 64 Posts
Reputation: 107
Default

A. Decreased clearance
Reply With Quote Quick reply to this message
  #3  
Old 08-04-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 557 Times in 318 Posts
Reputation: 567
Correct Answer correct answer :)

When I was doing the question I was between A and B. Went for A but that's not the right answer

The answer is b) Decreased plasma protein binding
This patient has liver cirrhosis and therefore decreased concentrations of albumin and Alpha 1-acid glycoprotein (AAG). This results in reduced quinidine protein binding and an increased unbound fraction in the plasma. This allows more quinidine to enter the liver parenchyma, where hepatic drug metabolizing enzymes are present. This results in increased drug clearance and higher unbound levels for a given total quinidine serum concentration.

Why not A? I was a bit surprised but the explanation kind of opened my mind to a new concept:
This patient likely has liver failure due to cirrhosis. The clearance of medications undergoing hepatic metabolism is increased among patients with liver disease because albumin and Alpha 1-acid glycoprotein (AAG) concentrations are lower among these patients. This results in decreased plasma protein binding and increased clearance from the blood.

But my question now is: does anyone know if this rule applies to drugs only or to any substance metabolized in the liver? Because for example men with liver cirrhosis have gynekomastia due to decreased(!) metabolism of the estrogen in the liver...? so?
Reply With Quote Quick reply to this message
The above post was thanked by:
acr2503 (08-04-2012), curiousmind (08-05-2012), smanthrav (08-04-2012)
  #4  
Old 08-04-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 196
Threads: 9
Thanked 97 Times in 64 Posts
Reputation: 107
Default

That's interesting. Why not A indeed? Because quinidine is metabolised by P450. thanks casandra, I think we have ourself a nice qbank with all the insightful questions you're posting
Reply With Quote Quick reply to this message
  #5  
Old 08-04-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 557 Times in 318 Posts
Reputation: 567
Default

Quote:
Originally Posted by smanthrav View Post
That's interesting. Why not A indeed? Because quinidine is metabolised by P450. thanks casandra, I think we have ourself a nice qbank with all the insightful questions you're posting
glad I can share those questions with the forum members

going back to that question - I understand why B is correct by I'm still a bit confused why A is not
I understand that decreased protein production increases free fraction of the drug so it can be metabolized more easily - but by what? if quinidine is metabolized by hepatic cyt. P450 iff there's cirrhosis shouldn't the metabolism be decreased? Like in that example I gave with estrogen in liver cirrhosis -> gynekomastia? I'm really confused here
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Quinidine for digoxin toxicity ZoeZ USMLE Step 1 Forum 4 01-04-2016 04:55 AM
Hyperestrinism in Liver Cirrhosis Evergreen USMLE Step 1 Forum 5 01-17-2012 10:31 AM
Quinidine and paradoxical tachycardia? sparkle_asp USMLE Step 1 Forum 2 09-07-2011 08:28 AM
Adding Quinidine and Warfarin! ricko335 USMLE Step 1 Forum 3 07-20-2011 06:43 AM
Liver disease that does not need a Liver Biopsy? FSUSTC USMLE Step 2 CK Forum 7 04-27-2011 06:07 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)